Alert archive / South Dakota / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 207, NWS Sioux Falls, SD

August 13, 2017Bon Homme County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 13, 2017, 6:39 PM CDT for Bon Homme County, South Dakota. It was in force for 21 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 13, 2017, 6:39 PM CDT (23:39 UTC)
Expired
Aug 13, 2017, 7:00 PM CDT
In force
21 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Bon Homme County, SD

The radar

The Sioux Falls radar (KFSD), 137 km from the middle of the area, began a volume at 23:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 13, 6:45 PM CDTHAIL 18 Wsw Springfield, SDMOSTLY DIMES WITH A FEW NICKELS AND QUARTERS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 13, 4:00 PM CDTSevere Thunderstorm WatchSPC11 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 11.7 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2017-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2017-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
985 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

058 
WUUS53 KFSD 132339
SVRFSD
SDC009-140000-
/O.NEW.KFSD.SV.W.0207.170813T2339Z-170814T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
639 PM CDT SUN AUG 13 2017

The National Weather Service in Sioux Falls has issued a

* Severe Thunderstorm Warning for...
  Southwestern Bon Homme County in southeastern South Dakota...

* Until 700 PM CDT

* At 639 PM CDT, a severe thunderstorm was located near Niobrara, or
  17 miles southwest of Tyndall, moving southeast at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* this severe thunderstorm will remain over mainly rural areas of
  southwestern Bon Homme County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Sioux Falls.

&&

LAT...LON 4277 9805 4278 9806 4282 9813 4284 9815
      4282 9789 4279 9791 4277 9794 4277 9798
      4276 9800 4276 9803
TIME...MOT...LOC 2339Z 307DEG 20KT 4280 9809 

HAIL...1.00IN
WIND...60MPH
 
$$

Ferguson
1 follow-up statement
096 
WWUS53 KFSD 132358
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
658 PM CDT SUN AUG 13 2017

SDC009-140007-
/O.EXP.KFSD.SV.W.0207.000000T0000Z-170814T0000Z/
Bon Homme SD-
658 PM CDT SUN AUG 13 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN BON HOMME COUNTY
WILL EXPIRE AT 700 PM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire.

A severe thunderstorm watch remains in effect until midnight CDT for
southeastern South Dakota.

LAT...LON 4277 9805 4278 9806 4282 9813 4284 9815
      4282 9789 4279 9791 4277 9794 4277 9798
      4276 9800 4276 9803
TIME...MOT...LOC 2357Z 307DEG 20KT 4274 9798 

$$

JH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 3:02 PM CDT, 3 hours 37 minutes earlier.

Area forecast discussion, Aug 13, 3:02 PM CDT, 3 hours 37 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
302 PM CDT Sun Aug 13 2017

.SHORT TERM...(This evening through Monday)
Issued at 301 PM CDT Sun Aug 13 2017

Potent upper level low continues to trudge eastward near the SD and
ND in the eastern Dakotas this afternoon. Meanwhile a pair of
boundaries remain draped across the area, with a warm front lifting
across southeast SD into southwest MN and cold front extending
southwestward across south central SD. Expect these areas to become
the focus for additional convective development into the overnight
hours. Storms should initiate along the cold front/trough in south
central/east central SD late this afternoon and track east
southeast, towards the I-29 corridor this evening and points
eastward late evening into the early morning hours.

Models suggest that MLCAPE values increase to 1000 to 2000 j/kg
across southeast SD this afternoon, with modest mid level lapse
rates developing. Bulk shear also looks to increase later this
afternoon to 30 to 40 kt with a veering profile. With strong forcing
associated with the trough and the frontal boundaries advancing
across the area, expect a few strong to severe storms late afternoon
and evening. Severe potential decreases after midnight, as the
activity moves further east away from the I-29 corridor into a more
stable environment. LCLs are pretty low, and with models hinting at
some weak low level helicity values nosing into the Missouri Valley
in far southeast SD and adjacent areas, cannot rule out an isolated
tornadic threat if supercells do manage to develop, but the overall
threat is low. Otherwise, the main severe threat will be large hail
up to golf ball size and a lesser threat for wind gusts to 65 mph.

The uncertainty factor is of course the persistent cloud cover
across the bulk of the forecast area, which has limited heating so
far today. Some scattered showers and thunderstorms moving through
the area late this morning and this afternoon may have also
contributed to stabilizing conditions perhaps more than models
suggest, leading to further uncertainty. All high-res models however
are showing storm redevelopment, so will stay the course with
scattered convection and possible severe weather remaining possible
later this afternoon and evening.

.LONG TERM...(Monday night through Sunday)
Issued at 301 PM CDT Sun Aug 13 2017

Focus through the middle to long range of the forecast will be on
the next chance of rain, which could impact the region as early as
Monday night, but more likely Tuesday into Tuesday night. Models not
showing great agreement on how things will initially develop, but
all show the general idea of a a mid-level wave triggering in
northern Nebraska by Monday evening, near the 850mb warm front. This
activity could lift northward into the area through Monday night as
the warm front lifts north, ahead of a stronger wave which will move
into the Plains through Tuesday/Tuesday night. With the exception of
the GFS, most models indicate relatively weak instability/shear with
the Monday night activity, so severe threat appears low.

How storms evolve Tuesday/Tuesday night is even more in question, as
Monday night activity will certainly have an influence in the form
of lingering boundaries/ability to destabilize throughout the day.
Upper level jet remains north of the area until late Tuesday night,
which should limit deep layer shear. GFS again an outlier regarding
temperatures Tuesday, showing much greater surface heating than the
other available models. This, of course leads to greater instability
by late Tuesday throughout the entire CWA, where Canadian/NAM limit
this to just southern parts of the area. In either case, with the
weaker shear and uncertainty in stability, think SPC day 3 Marginal
outlook still looks reasonable.

Moving ahead to Tuesday night, upper trough continues to progress
east across the Dakotas, dragging a north-south cool front eastward
across the forecast area through early Wednesday. South-southwest
low level jet ahead of the front will maintain a good inflow of
moisture, with model precipitable water values nearing 2 inches by
late Tuesday afternoon. Rainfall could become fairly efficient, with
warm cloud depths exceeding 10kft. WPC has introduced a slight risk
for excessive rainfall for this period, and given pockets of heavier
rain which we have seen of late, this also seems reasonable.

Activity with this system should push east of the area Wednesday
morning, possibly lingering in our far east into the afternoon.
Beyond this, not seeing any strong/consistent signals for organized
rain chances, though will carry some spotty pops as various waves
track across the region. Temperatures look to remain seasonable to
maybe slightly shy of normal.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1228 PM CDT Sun Aug 13 2017

Several concerns through the next 24 hours. Isolated to Scattered
showers and thunderstorms will track across the region late
afternoon through the overnight hours. Activity will begin in
south central SD late afternoon and track southeast through the
region. A few strong to severe storms may contain hail and strong
winds. MVFR ceilings will lift to low end VFR later this
afternoon, but will likely drop back to MVFR in shower and
thunderstorm activity. Low clouds and patchy fog will become more
widespread late tonight into Monday morning.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&

SHORT TERM...
LONG TERM...JH
AVIATION...
Hazardous weather outlook, Aug 13, 11:10 AM CDT, 7 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
1110 AM CDT Sun Aug 13 2017

SDZ038-052-057-141615-
Beadle-Jerauld-Brule-
1110 AM CDT Sun Aug 13 2017

This Hazardous Weather Outlook is for portions of central South
Dakota, east central South Dakota, and south central South
Dakota.

.DAY ONE...This Afternoon and Tonight

There is a chance of showers and thunderstorms today. These storms
are not expected to be severe.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Additional storms will be possible Monday night through Wednesday.
An isolated strong storm may produce wind gusts to 60 mph and hail
to the size of quarters.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

IAZ001>003-013-014-021-022-032-MNZ071-072-080-081-089-090-097-098-
SDZ039-040-050-053>056-058>064-141615-
Lyon IA-Osceola-Dickinson-O'Brien-Clay IA-Cherokee-Buena Vista-
Ida-Lincoln MN-Lyon MN-Murray-Cottonwood-Nobles-Jackson-Pipestone-
Rock-Kingsbury-Brookings-Gregory-Sanborn-Miner-Lake-Moody-Aurora-
Davison-Hanson-McCook-Minnehaha-Charles Mix-Douglas-
1110 AM CDT Sun Aug 13 2017

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, east central South
Dakota, south central South Dakota, and southeast South Dakota.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms are expected to develop in south central South
Dakota late afternoon and track east towards the I-29 corridor
early this evening. Storms will move into areas east of I-29 this
evening and overnight. A few storms late afternoon and this
evening may become severe, with hail up to the size of golf balls
and wind gusts up to 65 mph possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Additional storms will be possible Monday night through Wednesday.
An isolated strong storm may produce wind gusts to 60 mph and hail
to the size of quarters.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be possible after 5 PM today.

IAZ012-020-031-NEZ013-014-SDZ065>071-141615-
Sioux-Plymouth-Woodbury-Dixon-Dakota-Hutchinson-Turner-Lincoln SD-
Bon Homme-Yankton-Clay SD-Union-
1110 AM CDT Sun Aug 13 2017

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, northeast Nebraska, and southeast South
Dakota.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms are expected to move into the outlook area
early late afternoon through the evening. A few storms may become
severe, with hail up to the size of golf balls and wind gusts up
to 65 mph possible. An isolated tornado may also be possible late
afternoon through mid evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Additional storms will be possible Monday night through Wednesday.
An isolated strong storm may produce wind gusts to 60 mph and hail
to the size of quarters.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be possible after 5 PM today.

In the hours before

Local storm report, Aug 13, 3:54 PM CDT, 2 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
354 PM CDT SUN AUG 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0351 PM     HAIL             1 SW ARMOUR             43.31N 98.36W
08/13/2017  E1.00 INCH       DOUGLAS            SD   PUBLIC

&&
Local storm report, Aug 13, 4:13 PM CDT, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
413 PM CDT SUN AUG 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0408 PM     HAIL             4 WSW DELMONT           43.25N 98.25W
08/13/2017  E1.00 INCH       DOUGLAS            SD   PUBLIC

&&
Local storm report, Aug 13, 4:37 PM CDT, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
437 PM CDT SUN AUG 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0424 PM     HAIL             7 ESE ETHAN             43.51N 97.85W
08/13/2017  E1.00 INCH       HANSON             SD   PUBLIC

&&
Local storm report, Aug 13, 5:28 PM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
528 PM CDT SUN AUG 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0524 PM     HAIL             3 N DANTE               43.08N 98.18W
08/13/2017  E1.25 INCH       CHARLES MIX        SD   EMERGENCY MNGR

&&
Local storm report, Aug 13, 6:03 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
603 PM CDT SUN AUG 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0556 PM     HAIL             2 W TRENT               43.91N 96.70W
08/13/2017  E1.75 INCH       MOODY              SD   TRAINED SPOTTER

&&

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 3:16 PM CDTSevere Thunderstorm WarningFSDCharles Mix, Douglas44 min
Aug 13, 3:54 PM CDTSevere Thunderstorm WarningFSDCharles Mix, Douglas, Hutchinson51 min
Aug 13, 4:20 PM CDTSevere Thunderstorm WarningFSDBon Homme, Charles Mix, Douglas, Hutchinson25 min
Aug 13, 4:24 PM CDTSevere Thunderstorm WarningFSDHanson, Hutchinson, McCook, Turner36 min
Aug 13, 4:39 PM CDTTornado WarningFSDBon Homme, Charles Mix36 min
Aug 13, 5:15 PM CDTSevere Thunderstorm WarningFSDBon Homme, Charles Mix30 min
Aug 13, 5:40 PM CDTTornado WarningFSDBon Homme, Charles Mix35 min
Aug 13, 5:42 PM CDTSevere Thunderstorm WarningFSDMinnehaha33 min
Aug 13, 5:52 PM CDTSevere Thunderstorm WarningFSDMinnehaha, Moody23 min
Aug 13, 6:44 PM CDTSevere Thunderstorm WarningFSDMcCook, Minnehaha31 min
Aug 13, 6:58 PM CDTTornado WarningFSDMcCook17 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.